Our guest blogger this week is Elizabeth Rankin BScN a writer and author who is currently writing a book, “LISTENING TO THE PATIENT.” In this blog Elizabeth talks about why she believes it’s essential to have a PRO Co-created methodology for post trial patient engagement.
Asking patients “to engage and report “ how they tolerate or feel following any prescribed therapy is a step forward when attempting to establish the validity of “PATIENT REPORTED OUTCOME VIABILITY OF A CO-CREATED METHODOLOGY.”
The current and “outdated” model is one sided and biased in its findings from only having one point of view FROM A SINGLE PURPOSE STUDY METHODOLOGY which is not challenged once the clinical trial phase is closed. The new model would consider the need for a “systems based analytic model” to examine how frequently patients have problems with any “post trial” course of therapy.
“Reflective and Retrospective analysis is overlooked” as an important aspect of ongoing research to study the clinical and practical implications of clinical trials. Single-minded initiatives in clinical trials lose sight of the more important phase which is follow-up and long-term considerations of what really happens to patients when they take drugs over the long term, often “designed for life.”
I will provide a condensed story to illustrate why I believe it is essential to have “PRO” Co-Created Methodology for post trial patient engagement for analysis.
When I had my heart attack in 2003 I was put on statin drugs, THE “gold standard” for this medical problem. It seemed like a good idea; after all, if cholesterol is “the” biggy in risking further heart attacks it only seemed logical to take this drug and, at the time, I felt grateful there was such a drug!
Six weeks following my stent I began to have a four-year journey with side effects that I had no idea were from my statin drug beginning with having a major angina-like attack following a rather richer that normal lunch. I felt the pain was probably a really bad indigestion [which was very unusual for me] but the pain persisted and using my nitro spray didn’t alleviate the distress so I went t to the local hospital that was discovered as we were driving home from a short trip.
My standard protocol tests were negative to suggest there was any cardiac component causing this distress but to further rule out any problem I was sent to the hospital where I’d been stented. They did an angiogram to see if the stent had restenosed which it hadn’t. [#1 Drug related testing & costly use of facilities]
A year following my stent I was sent by ambulance to hospital from my internist’s office following a stress test because I had a Transient Global Amnesia Attack [TGA} so they ruled out stroke and epilepsy related causes/problems through a CT Scan, MRI, and EEG testing. [#2 Drug related tests & use costly facilities]
This on again, off again problem with having angina-like symptoms frequently occurred, taking me to hospital ten times with a total of three hospital admissions and mores tests.
QUERY #1: What was the differential diagnosis here? NONE!
I also began to have many problems with sore muscles which I knew were drug related but I put up with them because I knew “I needed “ that statin drug. After three years of indigestion-angina like pain, I had a variety of GI tests done which finally revealed I now had a condition called GERD. [#3 Drug related tests & costly use of facilities ]
Query #2: What was the cause of my GERD? No explanation!
So, what doctors do? They prescribed me a drug to take away the painful symptoms I was having; a proton-pump inhibitor. After a few days I couldn’t believe how much better I felt. I took it for a month just to be sure the drug had cleared up my problem then I stopped it because; like any drug, it has side effects which are not good, like causing C. Diff and Osteoporosis, only two of many symptoms. After I went off the PPI my indigestion-angina-like symptoms came back full throttle!
What my story tells you is how patients have drug side effects but the doctors seems to think this is o.k. and, we’ll just “DO MORE TESTS” and PRESCRIBE ANOTHER DRUG: “TO TREAT THE SIDE EFFECTS OF THE SIDE EFFECT!”
Unfortunately, this is the current state of the art and is considered ACCEPTABLE STANDARD PRACTICE.
After I went of the PPI I started to get back my angina-like symptoms so I just put up with them and took the occasional PPI. I finally couldn’t move in bed because I had such sore muscles and I was unable to rollover and so I told my doctor this and said I wasn’t going to take these drugs anymore because it didn’t matter which drug I took, “using another pathway” they all caused me much grief. I was done with statin drugs. He now wanted me to try other “types” of cholesterol lowering drugs but they, too, also caused me problems. Now my doctor was totally frustrated with me and told me he didn’t need to see me any more!
The best thing I did for myself was to go off statin drugs. I regained all my muscle strength and had no more pain. I have never regained proper digestion that is free of distress but it is less now. My cholesterol levels are good considering I had to have my body re-establish its own homeostasis for cholesterol feedback control which “I manage” by having “a diet and exercise program that works for me.” My involvement has given me a new lease on life. I never had another TGA.
Several years later I occasion to meet a pharmacist who, when I told her I was leery of taking prescription drugs and why, she informed me that statin drugs were “notorious” for causing GERD and explained why this happens. She told me I would never get over the problem because the drug caused a permanent softening of the ring that joins the esophagus to the stomach which allows the stomach contents to spill back and shoot up into the esophagus which causes not only angina-like pain, hot burning feelings and tastes [and a variety of other symptoms] but it causes the severe choking and coughing that I invariably have.
NEVER, DID ANY OF MY DOCTORS REVEAL THAT STATIN DRUGS CAUSED MY GERD AND OTHER RELATED PROBLEMS!
After eight years post MI I requested to go back to my Interventional Cardiologist who again prescribed another statin drug. And to combat any indigestion side effects he put me also on a PPI. I reluctantly tried the new statin drug. On the thirteenth day I had to summon an ambulance because I had sudden onset shortness of breath and overall generalized weakness, symptoms I’d never before experienced. The day before I’d had a MIBI test which was very encouraging: no blockages and a cardiac output of 70% so “I had to wonder what was that all about?” The next day I had a severe angina-like attack and then I knew it was the new statin drug that had caused this attack and the other episode the day before.
WHAT TO DO?
Since I would not be seeing this doctor for six more weeks , I decided to write him a two page letter outlining all the problems I’d had with the new statin drug and list all the other problems I’d had over the previous years so he had a clearly defined “PATIENT REPORTED OUTCOME” on statin drugs.
This was a very good decision on my part. I would strongly encourage both physicians and patients to “keep a diary” when on any drug. My doctor did not prescribe any more drugs for me! I never expected this since all past experience going to doctors was coming away with yet another drug prescription.
While physicians are loathe to discuss what they think or feel about what happened to me, and I am only one of gazillions taking prescribed interventions; this doctor at least recognized and therefore supported me in my decision to be off this class of drug.
The “PRO” should be integrated as a “required new standard care model” for a “physician-patient partners-in-care model.”
In the book ‘Listening to the patient, stories are interwoven, reflecting personal and professional experience, which reveal how unresolved issues create uncertainty and anguish which is overwhelming to patients. Not understanding or ignoring the patients point of view and their symptoms has professionals unwittingly providing misdiagnosis which not only costs the system and the patient money but perpetuates poor patient outcomes, and often more harm, than good. Her insight and the guides she suggests as an “AID” are clearly a new way to assist both patients and professionals to engage and participate in a better model for health care. Her profile is on LinkedIn. She can be contacted at: firstname.lastname@example.org
Please let us have your comments on Elizabeth’s blog so that they could be included in her book and if you would like to know more about the tool Elizabeth has designed to help physicians and patients when drug side-effects are presenting problems